Cancer Home > Actiq Withdrawal
While symptoms of Actiq (fentanyl lozenge) withdrawal can be uncomfortable, they typically do not cause dangerous problems. Because the drug is a narcotic and the body becomes physically dependent on it, withdrawal symptoms are likely to occur if you stop taking the drug too quickly. To prevent or minimize symptoms of withdrawal, your healthcare provider may recommend slowly decreasing your dose.
An Introduction to Withdrawal From ActiqActiq® (fentanyl lozenge) is a prescription narcotic pain medication used on an "as needed" basis to treat bursts of pain (called breakthrough pain) that occur despite regularly scheduled, around-the-clock pain medication treatment. As with other narcotic opioids, you may experience uncomfortable withdrawal symptoms if you suddenly stop using this medication.
What Are the Symptoms of Withdrawal?Withdrawal symptoms from Actiq may vary, but can include any (or all) of the following:
- Watery eyes
- Runny nose
- Muscle pain
- Dilated (wide-open) pupils
- Joint pain
- Abdominal (stomach) cramps
- Loss of appetite
- High blood pressure (hypertension)
- Fast breathing
- Increased heart rate.
Why Does Withdrawal Occur?Actiq withdrawal symptoms occur because, like other opioid medications, Actiq can cause physical dependence. This means that the body has become used to the medication. Physical dependence is not the same as addiction, nor is it necessarily a sign of abuse. Instead, it is an expected and normal physical response to taking an opioid medication.
(Click Actiq Abuse to learn more about abusing Actiq and the difference between physical dependence and addiction.)